Thunderstorm Wind, Crook
- When
- June 2, 7:25 PM MST to 7:30 PM MST
- Where
- Crook County, 9.54 mi SE of Keyhole Reservoir
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.294, -104.629
A severe thunderstorm developed across southwestern Crook County and tracked eastward across the southern part of the county. The storm produced wind gusts over 60 mph along Interstate 90 east of Pine Haven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed across southwestern Crook County and tracked eastward across the southern part of the county. The storm produced wind gusts over 60 mph along Interstate 90 east of Pine Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 4:30 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 530 PM MDT TUE JUN 2 2015 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 240 PM MDT TUE JUN 2 2015 CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER NORTH CENTRAL SD...WITH TROF STRETCHING SOUTH ACROSS SOUTH CENTRAL SD INTO WESTERN NEB. A COLD FRONT HANGS TO THE NORTH OF THE AREA FROM NORTHEAST ND TO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS WEST- SOUTHWEST FLOW ACROSS THE REGION...WITH WEAK DISTURBANCES NOTED UPSTREAM ACROSS THE ROCKIES AND HIGH PLAINS. SKIES ARE MOSTLY SUNNY ACROSS MUCH OF THE AREA RIGHT NOW...WITH TEMPS RANGING FROM THE MID 70S OVER NORTHEAST WY TO NEAR 90 OVER SOUTH CENTRAL SD. VERY UNSTABLE ATMOSPHERE IS BUILDING ACROSS THE AREA... ESPECIALLY TO THE EAST OF THE BLACK HILLS...WITH A SLOWLY WEAKENING CAP. VISIBLE SATELLITE AND REGIONAL RADARS SHOWING BUILDING STORMS OVER THE HIGHER TERRAIN OF WY AND MT...BEGINNING TO MOVE ONTO THE PLAINS. OTHER STORMS HAVE DEVELOPED ALONG THE FRONT ACROSS ND. RISK FOR SEVERE STORMS IS IN PLACE FOR MOST IF NOT ALL OF THE ENTIRE CWA LATE THIS AFTERNOON AND EVENING. THE BEST THREAT SHOULD BE MOSTLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD...WITH A SECONDARY THREAT FURTHER NORTH AND WEST ACROSS THE CWA NEAR AND AHEAD OF THE COLD FRONT. SBCAPE VALUES LATE TODAY AND EARLY THIS EVENING ARE PROGGED TO RANGE FROM 1000 TO 1500 J/KG ACROSS NORTHEAST WY AND FAR NORTHWEST SD TO OVER 3000 J/KG ACROSS SOUTH CENTRAL SD. THE BEST SHEAR WILL BE IN PLACE ACROSS SOUTHERN SD...BUT IS ADEQUATE FURTHER NORTH AND WEST FOR ISOLATED SUPERCELLS TO DEVELOP. NEAR TERM MODELS HAVE HINTED AT A COMPLEX OF STORMS ORGANIZING OVER EAST CENTRAL WY/NORTHWEST NEB MID AFTERNOON AND TRACKING EAST- NORTHEAST INTO PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SD LATE THIS AFTERNOON AND EVENING...GENERALLY AFTER 400 PM. FURTHER NORTH AND WEST...ISOLATED TO SCATTERED ACTIVITY WILL LIKELY MOVE/DEVELOP OVER THE AREA FROM THE WEST BY EARLY EVENING AS STORMS MOVE OFF THE HIGHER TERRAIN OF NORTHERN WY AND MT. A STORM OR TWO COULD GET GOING BY LATE AFTERNOON OVER THE NORTHERN BLACK HILLS AREA AS WELL. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO POSSIBLE AS WELL...ESPECIALLY TOWARD THE SOUTH CENTRAL SD AREA. ACTIVITY SHOULD TAPER OFF IN INTENSITY OVERNIGHT...BUT ISOLATED TO SCATTERED STORMS SHOULD LINGER IN MOST AREAS AS WEAK ENERGY PASSES OVER. LOWS WILL MOSTLY BE IN THE 50S AND LOWER 60S. COLD FRONT WILL BE SOUTH AND WEST OF THE AREA ON WEDNESDAY...WITH BEST CHANCES FOR SHOWERS AND STORMS MOSTLY SOUTH OF THE CWA THROUGH THE DAY. WILL KEEP LOWER CHANCES OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA...WITH THE BEST CHANCES LOOKING TO BE OVER THE BLACK HILLS IN THE AFTERNOON. RISK FOR SEVERE STORMS WILL BE RATHER LOW...BUT A STRONG STORM OR TWO WITH MARGINAL HAIL AND GUSTY WINDS IS CERTAINLY POSSIBLE IN THE AFTERNOON AND EARLY EVENING. TEMPS WILL BE MORE SEASONABLE ON WEDNESDAY...WITH HIGHS IN THE 70S ACROSS THE PLAINS...60S OVER THE HIGHER BLACK HILLS. A STRONGER UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT...WITH PCPN CHANCES INCREASING ACROSS AT LEAST SOUTHERN PORTIONS OF THE CWA OVERNIGHT. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 240 PM MDT TUE JUN 2 2015 MODELS IN DECENT AGREEMENT THROUGH THE COMING WEEKEND... WITH CLOSED UPPER LOW MOVING IN TO THE WESTERN CONUS. RESULT WILL BE ACTIVE SOUTHWEST FLOW ACROSS THE PLAINS....WITH EACH EMBEDDED WAVE BRINGING A DECENT CHANCE OF SHRA/TSRA. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 530 PM MDT TUE JUN 2 2015 SCT TSRA WILL CONTINUE ACRS NERN WY AND WRN SD THIS EVE. LCL IFR CONDITIONS CAN BE EXPECTED IN HEAVIER PCPN. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...7 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1022 AM MDT TUE JUN 2 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 1022 AM MDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS SOUTH CENTRAL SOUTH DAKOTA. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH COULD AGGRAVATE FLOODING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA EACH DAY FROM WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS MAY BE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 722 PM MDT TUE JUN 2 2015 WYZ055-030200- SOUTHERN CAMPBELL WY- 722 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY UNTIL 800 PM MDT... AT 721 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WRIGHT...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WRIGHT AND RENO JUNCTION. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4357 10569 4374 10578 4394 10509 4366 10509 TIME...MOT...LOC 0121Z 247DEG 37KT 4370 10561 TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 734 PM MDT TUE JUN 2 2015 WYZ054>056-058-030215- SOUTHERN CAMPBELL WY-WESTON WY-WESTERN CROOK WY-NORTHERN CAMBELL WY- 734 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL... SOUTHWESTERN CROOK AND WESTERN WESTON COUNTIES UNTIL 815 PM MDT... AT 733 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF WESTON TO 10 MILES EAST OF RENO JUNCTION...AND MOVING EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GILLETTE...WRIGHT...MOORCROFT...PINE HAVEN...RENO JUNCTION... CLARETON...ROZET...KEYHOLE RESERVOIR AND GILLETTE AIRPORT. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 122 AND 165. LAT...LON 4448 10475 4363 10462 4361 10558 4451 10558 TIME...MOT...LOC 0133Z 279DEG 36KT 4451 10541 4374 10528 TRIMARCHI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
740 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 ENE WESTON 44.64N 105.30W
06/02/2015 E60 MPH CAMPBELL WY TRAINED SPOTTER
&&
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
844 PM CDT TUE JUN 2 2015
SDZ047-030215-
TODD SD-
844 PM CDT TUE JUN 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TODD COUNTY UNTIL 915 PM
CDT...
AT 843 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SPRING CREEK...OR 21 MILES SOUTHWEST OF MISSION...MOVING NORTHEAST AT
35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROSEBUD...SAINT FRANCIS...SPRING CREEK AND LAKEVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4317 10116 4335 10081 4313 10057 4299 10105
4300 10107
TIME...MOT...LOC 0143Z 238DEG 32KT 4314 10101
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 ESE MARTIN 43.17N 101.71W
06/02/2015 M58 MPH BENNETT SD AWOS
&&
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 NW MARTIN 43.18N 101.74W
06/02/2015 E60 MPH BENNETT SD TRAINED SPOTTER
&&
AWARDThe Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 02:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570124.